Georgia, 2011

Hail and Damaging Winds in Georgia, April 4 to 5, 2011

April 4 to 5, 2011 · NWS TAE · 25 events in 19 counties and zones

S. from the morning of April 4 through the afternoon of April 5, 2011.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
2
Property damage
$1.5 million
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A potent squall line of severe thunderstorms raced eastward across the entire southeastern U.S. from the morning of April 4 through the afternoon of April 5, 2011. In a matter of just 30 hours, this squall line brought widespread damaging winds to the Tennessee and Ohio Valleys, southeast Alabama, southwest and south central Georgia, northwest Florida, and the Mid Atlantic States. This system was one of the most prolific severe weather producers to ever impact the nation with widespread straight line wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 4, 9:38 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Apr 4, 9:38 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1038 PM EDT MON APR 4 2011

...SEVERE WEATHER POSSIBLE TONIGHT THROUGH EARLY TUESDAY MORNING AS
A SQUALL LINE APPROACHES THE REGION FROM THE WEST...

.DISCUSSION...
AT 10 PM EDT (9 PM CDT)...A SQUALL LINE (ASSOCIATED WITH A STRONG
COLD FRONT) EXTENDED FROM NORTHWEST OF ATLANTA GA TO MOBILE AL.
NUMEROUS WARNINGS HAVE BEEN ISSUED WITH THIS SQUALL LINE...AND WE
SEE NO REASON WHY THIS WILL NOT CONTINUE AS THE SQUALL LINE MOVES
INTO OUR FORECAST AREA WITHIN THE NEXT FEW HOURS. SO FAR IT LOOKS LIKE
THE NWP GUIDANCE WAS CORRECT IN THEIR HANDLING OF THIS SQUALL LINE
AND THE OVERALL LARGE SCALE ENVIRONMENT. THE COMBINATION OF
VERTICAL WIND SHEAR AND INSTABILITY APPEAR FAVORABLE FOR SOME
THUNDERSTORMS TO BECOME SEVERE. THE MAIN THREAT WILL BE DAMAGING
WIND GUSTS...BUT THE SHEAR IS HIGH ENOUGH FOR THE POSSIBILITY OF
AN ISOLATED TORNADO. THE LATEST HIGH RES NWP GUIDANCE INDICATES
THAT THE SQUALL LINE MAY WEAKEN SOMEWHAT AS IT GETS INTO THE FL
BIG BEND AND SOUTH CENTRAL GEORGIA EARLY TUESDAY MORNING.

&&

.AVIATION...
CONDITIONS WILL DETERIORATE OVERNIGHT AS A STRONG COLD FRONT AND
ASSOCIATED SQUALL LINE MOVE ACROSS THE REGION. MVFR CONDITIONS
ALONG THE GULF COAST WILL SPREAD INLAND THROUGH THE REMAINDER OF
THE EVENING. THE SQUALL LINE IS FORECAST TO REACH KDHN AND KECP BY
05Z-06Z...KABY TO KTLH BY 08Z-09Z...AND KVLD BY 10Z. WIND GUSTS OF
35 TO 45 KNOTS ARE EXPECTED WITH HIGHER GUSTS POSSIBLE AS THE LINE
MOVES THROUGH. WEST TO NORTHWEST WINDS WILL IMMEDIATELY FOLLOW THE
SQUALL LINE AND REMAIN GUSTY THROUGH TUESDAY. SKIES SHOULD CLEAR
FROM WEST TO EAST BY MID-MORNING.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR THE FOLLOWING ZONES: CALHOUN...CENTRAL WALTON...
     COASTAL BAY...COASTAL FRANKLIN...COASTAL GULF...COASTAL
     JEFFERSON...COASTAL TAYLOR...COASTAL WAKULLA...GADSDEN...
     HOLMES...INLAND BAY...INLAND FRANKLIN...INLAND GULF...
     INLAND JEFFERSON...INLAND TAYLOR...INLAND WAKULLA...INLAND
     WALTON...JACKSON...LAFAYETTE...LEON...LIBERTY...MADISON...
     SOUTH WALTON...WASHINGTON.

     HIGH SURF ADVISORY UNTIL 2 PM EDT /1 PM CDT/ TUESDAY FOR THE
     FOLLOWING ZONES: COASTAL BAY...COASTAL GULF...SOUTH WALTON.

GM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT TUESDAY FOR THE FOLLOWING
     ZONES: APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO
     OCHLOCKONEE RIVER FL OUT TO 20 NM...COASTAL WATERS FROM
     OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM...COASTAL
     WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM...
     COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM...
     WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60
     NM...WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60
     NM.

&&

AVIATION...CAMP
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, Apr 4, 9:15 PM EST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1015 PM EDT MON APR 4 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-060215-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1015 PM EDT MON APR 4 2011 /915 PM CDT MON APR 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

...SEVERE STORMS POSSIBLE THROUGH EARLY TUESDAY MORNING...

...HIGH SURF AND DANGEROUS RIP CURRENTS TONIGHT THROUGH TUESDAY MORNING...

...SMALL CRAFT ADVISORY IN EFFECT...

A STRONG COLD FRONT IS APPROACHING FROM THE NORTHWEST. A SQUALL
LINE IS ACCOMPANYING THIS FRONT...PRODUCING NUMEROUS
THUNDERSTORMS. SOME OF THESE STORMS HAVE BEEN SEVERE...WITH
DAMAGING WINDS BEING THE MAIN THREAT. THIS SQUALL LINE WILL ENTER
SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE BETWEEN MIDNIGHT CDT
AND 2 AM CDT...SOUTHWEST GEORGIA AND THE FLORIDA BIG BEND BETWEEN
3 AM EDT AND 8 AM EDT...AND THEN EXIT THE DIXIE AND LAFAYETTE COUNTY
REGION BY MID MORNING. DAMAGING WIND GUSTS WILL CONTINUE TO BE THE
MAIN THREAT...BUT AN ISOLATED TORNADO CAN NOT BE RULED OUT. STRONG
ONSHORE WINDS WILL CAUSE ROUGH SURF AND SEAS OVER THE GULF COASTAL
WATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SKIES WILL GRADUALLY CLEAR FROM WEST TO EAST BY LATE TUESDAY
MORNING OR EARLY AFTERNOON. WINDS...SEAS...AND SURF HEIGHTS WILL
GRADUALLY SUBSIDE DURING THE DAY ON TUESDAY. MUCH COOLER AIR WILL
ARRIVE IN THE WAKE OF THE COLD FRONT. TUESDAY NIGHT...A FEW OF THE
NORMALLY COLDEST INLAND LOCATIONS COULD DROP INTO THE MID 30S. IF
THIS OCCURS... PATCHY FROST CANNOT BE RULED OUT. NO OTHER
HAZARDOUS WEATHER IS ANTICIPATED FOR THE REMAINDER OF THE WEEK AND
NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THE OVERNIGHT PERIOD.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
April 4, 11:52 PM EST
Where
Randolph County, Cuthbert
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
31.770, -84.780

Numerous trees were blown down across the county. One tree punctured a roof in Cuthbert. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Early

When
April 5, 12:25 AM EST
Where
Early County, Blakely
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
County Official
Coordinates
31.370, -84.930

Trees and power lines were blown down across the county. The monetary damage figure provided is a rough estimate.

Lightning, Seminole

When
April 5, 12:45 AM EST
Where
Seminole County, Donalsonville
Property damage
$1.0 million
Reported by
Broadcast Media
Coordinates
31.040, -84.870

Lightning sparked a large fire in down-town Donalsonville. The fire consumed the businesses on the east side of Cherry Street and burned about one half of a city block. Two beauty shops, an insurance agency, a pool hall, a gift shop, and a gym were among the businesses damaged in the fire. The monetary damage figure provided is a rough estimate.

Hail, Lee

When
April 5, 12:50 AM EST
Where
Lee County, 1.36 mi WSW of Byne Crossroads
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.680, -84.230

Thunderstorm Wind, Miller

When
April 5, 12:50 AM EST
Where
Miller County, Colquitt
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
County Official
Coordinates
31.170, -84.730

Trees and power lines were blown down across the county. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Seminole

When
April 5, 12:50 AM EST
Where
Seminole County, 0.91 mi NW of Donalsonville Municipal Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
31.010, -84.880

Trees were blown down across the county. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Lee

When
April 5, 12:55 AM EST
Where
Lee County, 1.89 mi WNW of Starksville
Measured
60 kt (69 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
31.780, -84.170

Six wood power transmission poles 12 to 14 inches in diameter were snapped and doors were blown out at the Ag Research Center near U.S. Highway 19. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Dougherty

When
April 5, 1:04 AM EST
Where
Dougherty County, (Aby)southwest Ga Rgnl Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
31.530, -84.190

A 63 mph wind gust was measured at the Southwest Georgia Regional Airport near Albany.

Thunderstorm Wind, Dougherty

When
April 5, 1:10 AM EST
Where
Dougherty County, Albany
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
County Official
Coordinates
31.570, -84.170

Trees and power lines were blown down across the county. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Turner

When
April 5, 1:40 AM EST
Where
Turner County, Ashburn
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Newspaper
Coordinates
31.700, -83.650

A few trees and power lines were blown down in Ashburn. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Decatur

When
April 5, 1:41 AM EST
Where
Decatur County, West Bainbridge
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
30.910, -84.580

Trees and power lines were blown down across the county. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Worth

When
April 5, 1:45 AM EST
Where
Worth County, Poulan
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
31.510, -83.780

Numerous trees and power lines were blown down. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Colquitt

When
April 5, 2:05 AM EST
Where
Colquitt County, Moultrie
Measured
55 kt (63 mph) estimated gust
Deaths
0 direct, 1 indirect
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
31.170, -83.780

A large oak tree was blown down into the middle of a road. A car ran into it and the driver was killed. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Tift

When
April 5, 2:07 AM EST
Where
Tift County, Tifton
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
31.450, -83.500

Numerous trees and power lines were blown down with thousands of people without power. Tift Area Academy closed for the day because of storm damage to the school. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Ben Hill

When
April 5, 2:10 AM EST
Where
Ben Hill County, Fitzgerald
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Newspaper
Coordinates
31.710, -83.250

A few trees and power lines were reported down. The monetary damage figure provided is a rough estimate.

Hail, Irwin

When
April 5, 2:15 AM EST
Where
Irwin County, 2.45 mi ENE of Mystic
Measured
1 in hail
Reported by
Public
Coordinates
31.630, -83.290

Thunderstorm Wind, Grady

When
April 5, 2:15 AM EST
Where
Grady County, Cairo
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
30.870, -84.200

Trees and power lines were blown down across the county. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Thomas

When
April 5, 2:15 AM EST
Where
Thomas County, 0.59 mi E of Homestead Park
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
30.840, -83.980

Trees, power lines, and power poles were blown down across the county. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Irwin

When
April 5, 2:20 AM EST
Where
Irwin County, Ocilla
Measured
60 kt (69 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
31.590, -83.250

Numerous trees and power lines were blown down across the county. One man was killed and his wife hospitalised when a tree crashed through their roof. Irwin county schools were closed for the day as a result of trees making roads impassable. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Cook

When
April 5, 2:35 AM EST
Where
Cook County, 4.78 mi W of Adel-Cook Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
31.140, -83.520

Multiple trees were blown down with one tree on top of a mobile home. A traffic light was also blown down. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Cook

When
April 5, 2:44 AM EST
Where
Cook County, 2.96 mi E of Pine Valley
Measured
60 kt (69 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
31.080, -83.420

A trailer was overturned with one injury. Multiple trees and power lines were also blown down. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Brooks

When
April 5, 3:06 AM EST
Where
Brooks County, Quitman
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
30.780, -83.560

Trees and power lines were blown down across the county. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Lowndes

When
April 5, 3:16 AM EST
Where
Lowndes County, (Vad)moody Afb
Measured
51 kt (59 mph) measured gust
Reported by
Other Federal Agency
Coordinates
30.970, -83.180

Thunderstorm Wind, Lanier

When
April 5, 3:20 AM EST
Where
Lanier County, Lakeland
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.040, -83.070

Trees were blown down with one tree on a mobile home. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Lowndes

When
April 5, 3:30 AM EST
Where
Lowndes County, 1 mi SSE of I-75 at Exit 16
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
30.796, -83.304

One large tree was blown down with one double sided billboard snapped in half on I-75 just south of exit 13. The monetary damage figure provided is a rough estimate.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Colquitt2011-04-05Vehicle/Towed TrailerIndirect
Thunderstorm Wind, Irwin2011-04-05MalePermanent HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303682, 303683, 303684, 303532, 303686, 303687, 303688, 303534, 303701, 303704, 303706, 303703, 303702, 303707, 303712, 303533, 303713, 303714, 303709, 303716, 303717, 303718, 303719, 303720, 303723.